Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 398, NWS Dodge City, KS

October 5, 2018Ellis County, Rush County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Oct 5, 2018, 6:47 PM CDT for Ellis County, Rush County, Kansas. It was in force for 38 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 5, 2018, 6:47 PM CDT (23:47 UTC)
Expired
Oct 5, 2018, 7:25 PM CDT
In force
38 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Ellis County, KS, Rush County, KS

The radar

The Dodge City radar (KDDC), 106 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 5, 6:56 PM CDTHAIL 0.883 E Nekoma, KSLOTS OF PEA TO NICKEL SIZE HAIL.
Oct 5, 7:05 PM CDTHAIL 0.72 W Bison, KSLARGEST STONES WERE DIME-SIZE. LITTLE WIND. LOTS OF RAIN.
Oct 5, 7:05 PM CDTHAIL 1La Crosse, KSLOTS OF NICKEL SIZE HAIL, SOME QUARTERS.
Oct 5, 7:06 PM CDTHAIL 0.88Bison, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 283 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-562 J/kg
Mixed-layer LCL
522 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

504 
WUUS53 KDDC 052347
SVRDDC
KSC051-165-060045-
/O.NEW.KDDC.SV.W.0398.181005T2347Z-181006T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
647 PM CDT FRI OCT 5 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Central Rush County in central Kansas...
  Southeastern Ellis County in central Kansas...

* Until 745 PM CDT.

* At 647 PM CDT, a severe thunderstorm was located 3 miles northeast
  of Nekoma, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  La Crosse, Otis, Bison, Rush Center, Liebenthal, Loretta, Nekoma,
  Hargrave and Pfeifer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3855 9903 3835 9944 3835 9946 3857 9953
      3884 9904
TIME...MOT...LOC 2347Z 235DEG 49KT 3851 9939 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

TATRO
3 follow-up statements
801 
WWUS53 KDDC 060000
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
700 PM CDT FRI OCT 5 2018

KSC051-165-060045-
/O.CON.KDDC.SV.W.0398.000000T0000Z-181006T0045Z/
Rush KS-Ellis KS-
700 PM CDT FRI OCT 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR CENTRAL RUSH AND SOUTHEASTERN ELLIS COUNTIES...

At 659 PM CDT, a severe thunderstorm was located near La Crosse,
moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
La Crosse, Otis, Bison, Rush Center, Liebenthal, Loretta and Pfeifer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3855 9903 3843 9928 3838 9938 3862 9944
      3884 9904
TIME...MOT...LOC 2359Z 252DEG 26KT 3853 9926 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

TATRO
177 
WWUS53 KDDC 060019
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
719 PM CDT FRI OCT 5 2018

KSC051-060028-
/O.CAN.KDDC.SV.W.0398.000000T0000Z-181006T0045Z/
Ellis KS-
719 PM CDT FRI OCT 5 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELLIS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3857 9903 3855 9903 3854 9905 3845 9924
      3862 9938 3870 9905 3870 9904
TIME...MOT...LOC 0018Z 259DEG 33KT 3858 9903 

$$

KSC165-060045-
/O.CON.KDDC.SV.W.0398.000000T0000Z-181006T0045Z/
Rush KS-
719 PM CDT FRI OCT 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHEASTERN RUSH COUNTY...

At 718 PM CDT, a severe thunderstorm was located 3 miles northeast of
Otis, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
La Crosse, Otis, Bison and Loretta. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3857 9903 3855 9903 3854 9905 3845 9924
      3862 9938 3870 9905 3870 9904
TIME...MOT...LOC 0018Z 259DEG 33KT 3858 9903 

HAIL...1.00IN
WIND...60MPH
 
$$

TATRO
075 
WWUS53 KDDC 060025
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
725 PM CDT FRI OCT 5 2018

KSC165-060035-
/O.CAN.KDDC.SV.W.0398.000000T0000Z-181006T0045Z/
Rush KS-
725 PM CDT FRI OCT 5 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RUSH COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However heavy rain is still possible with this
thunderstorm.

LAT...LON 3857 9903 3855 9903 3854 9905 3845 9924
      3862 9938 3870 9905 3870 9904
TIME...MOT...LOC 0023Z 235DEG 49KT 3864 9893 

$$

TATRO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 6:37 PM CDT, 10 minutes earlier.

Area forecast discussion, Oct 5, 6:37 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
637 PM CDT Fri Oct 5 2018

...Updated Aviation Section...

.SHORT TERM...(This evening through Saturday)
Issued at 340 PM CDT Fri Oct 5 2018

The stratus and fog that blanketed the forecast area this morning
had mostly burned off by early afternoon except for locations
northeast of a Ness City to St John line. Based on latest satellite
loops, think that the stratus should burn off in the Hays area by
4-5 pm. A warm front was lifting back north across central and
southwest Kansas this afternoon with temperatures to the south of
the front rising into the lower 90s in some locations. A strong
cold front was currently pushing south through central Nebraska
and northeast Colorado.

The main focus for thunderstorm development early this evening will
be along a dryline extending from near Cimarron to west of Meade
and Perryton, TX. Only isolated to widely scattered thunderstorms
are expected to develop. With the atmosphere continuing to destabilize
and strong deep layer shear in place, any storms that develop
will likely be severe. Hail up to tennis ball size possible and
damaging winds will be the main threat. The area along and south
of Highway 54 will be the main area to be impacted.

As the evening progresses, the cold front will push south across
central and western Kansas. More numerous thunderstorms are
expected along and north of the front later this evening into
tonight. There will still be a threat for severe hail and possibly
some damaging winds from these storms but the shear profile will
not be near as favorable due to the cold front undercutting the
thunderstorms. Still, some quarter size hail and damaging winds can
be expected. Heavier rainfall from storms along the front will
mainly be toward central Kansas but due to the progressive nature
of the front, the flooding threat will be low. Precipitation
chances will diminish from north to south across the forecast area
tonight but scattered showers and thunderstorms could persist over
south central Kansas. The atmosphere will be stabilizing behind
the front so that lightning will diminish later tonight as well.

Saturday will be cloudy and cool again with highs in the upper 40s
to mid 50s. A weak shortwave disturbance is progged to move up
from the southwest which will keep good chances for showers and
thunderstorms across south central and parts of southwest Kansas
at least through mid Saturday afternoon.

.LONG TERM...(Saturday night through Friday)
Issued at 340 PM CDT Fri Oct 5 2018

Through the weekend, an upper level trough digs into the western
states and closes off into a deep upper low over over southern
Utah and northern Arizona. Copious amounts of low level Gulf
moisture will continue stream northward into the central High
Plains. Disturbances rotating through the base of the trough and
ejecting northeast into the central Plains will keep chances for
showers and thunderstorms continuing through the weekend into
early next week. The medium range models show a frontal boundary
situated somewhere from the Upper Midwest across the central
Plains back into the central Rockies. While the models show some
differences in location, they have tended to keep the axis of
heaviest rainfall from southeast Nebraska into central and eastern
Kansas and down into western Oklahoma. Model run accumulations for
the entire period of this storm from both The GFS continue to be
on the order of 5 to 6 inches. The GFS continues to trend toward
a more eastward position of the heaviest rain while the ECMWF has
it farther west, impacting eastern portions of the Dodge City
forecast area. The threat for heavy rain and flooding will ramp up
through the latter half of this weekend into the early part of
next week before the upper trough lifts out of the southwest.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 632 PM CDT Fri Oct 5 2018

The next strong cold front will be pushing south across
southwestern Kansas terminals this evening. Another abrupt wind
shift to the north-northeast will be occurring early in the TAF
period with sustained winds in the 22 to 26 knot range with gusts
in the mid 30s at times. The greatest thunderstorm risk will be at
DDC and HYS terminals, and to a lesser degree the LBL and GCK
terminals late this evening, as the best moisture plume for
thunderstorms to thrive in will be focused mainly along and east
of a DDC-HYS terminal. MVFR-IFR ceilings will persist through the
night, and will likely continue through the first half of the day.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  45  49  45  61 /  80  40  60  70
GCK  44  50  44  59 /  50  10  60  60
EHA  44  49  44  63 /  30  10  60  50
LBL  45  51  45  64 /  70  40  70  70
HYS  44  51  44  56 /  70  20  60  70
P28  51  55  50  66 /  80  80  80  90

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Umscheid
Hazardous weather outlook, Oct 5, 4:06 AM CDT, 14 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
406 AM CDT Fri Oct 5 2018

KSZ030-031-043>046-061>066-074>081-084>090-060915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
406 AM CDT Fri Oct 5 2018 /306 AM MDT Fri Oct 5 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to severe thunderstorms will be possible across portions
of central and south central Kansas this evening into the early
overnight period. Hail over an inch in diameter and winds over 60
mph will be the main concern.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Non-thunderstorm wind: Elevated risk
* Fog: Significant risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Scattered showers and thunderstorms will be possible Saturday
through Tuesday, especially across central and south central
Kansas. Flooding may also become a concern in some places.

Days 2-7 Hazards
----------------
* Saturday
  - Flooding: Limited risk
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Non thunderstorm wind: Limited risk

* Tuesday
  No hazards.

* Wednesday
  No hazards.

* Thursday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Oct 5, 5:49 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Dodge City KS
549 PM CDT FRI OCT 5 2018

KSZ031-045-046-052330-
Rush KS-Ellis KS-Ness KS-
549 PM CDT FRI OCT 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NESS...CENTRAL RUSH
AND SOUTH CENTRAL ELLIS COUNTIES UNTIL 630 PM CDT...

At 548 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Alexander, moving northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
La Crosse, Bison, McCracken, Rush Center, Liebenthal, Alexander,
Nekoma and Hargrave.

LAT...LON 3839 9965 3854 9973 3874 9924 3851 9911
TIME...MOT...LOC 2248Z 246DEG 32KT 3850 9962

TATRO
Special weather statement, Oct 5, 6:25 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Dodge City KS
625 PM CDT FRI OCT 5 2018

KSZ031-045-046-060030-
Rush KS-Ellis KS-Ness KS-
625 PM CDT FRI OCT 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NESS...NORTHWESTERN
PAWNEE...RUSH AND SOUTHEASTERN ELLIS COUNTIES UNTIL 730 PM CDT...

At 624 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Loretta, moving northeast at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
La Crosse, Victoria, Walker, Bison, Schoenchen, McCracken, Rush
Center, Liebenthal, Alexander, Loretta, Nekoma, Hargrave and Pfeifer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3857 9903 3834 9959 3860 9959 3895 9904
TIME...MOT...LOC 2324Z 235DEG 49KT 3864 9917

TATRO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 4:46 AM CDTDense Fog AdvisoryDDCBarber, Clark, Comanche, Edwards, Finney, Ford and 19 more6 hr
Oct 5, 7:17 AM CDTSpecial Weather StatementDDCEllis58 min
Oct 5, 5:49 PM CDTSpecial Weather StatementDDCRush41 min
Oct 5, 6:25 PM CDTSpecial Weather StatementDDCRush65 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.